Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
December 17, 2014, 11:06:01 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 649712
  • Total Topics: 49588
  • Online Today: 203
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 4
Guests: 112
Total: 116

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Drug interactions with Zofran for nausea  (Read 4460 times)

0 Members and 1 Guest are viewing this topic.

Offline Tsadeeq

  • Member
  • Posts: 7
Drug interactions with Zofran for nausea
« on: June 27, 2006, 10:50:33 PM »
I have been taking Zofran (ondanstron) for nausea for a couple of months now and was wondering whether there is anything known about drug interactions between this drug and HIV (and other) meds.  Since Zofran is usually only used for short periods during cancer chemotherapy and is almost never used for sustained periods, I thought this might explain the lack of data in regular databases (including the AIDSMEDS database).  I therefore thought that somebody here might have experience with taking Zofran continually or might be able (and/or willing) to track down studies from other sources, such as the manufacturer, GlaxoSmithKline.
Incidentally, in addition to completely clearing the nausea, it has been of enormous help with my peripheral neuropathy.  After 15 years of only moderate control with opiates, I am almost opiate-free for the first time.  That has been an amazing positive side-effect!
Thanks!
- David

Offline allopathicholistic

  • Member
  • Posts: 3,258
Re: Drug interactions with Zofran for nausea
« Reply #1 on: June 27, 2006, 11:04:12 PM »
that's good to hear about it helping your nausea and PN  ... of course you totally need to ask your doctor about the interactions ... . what do you plan on doing if the doctor says not to overuse it? you did say it is almost never used for sustained periods

Offline newt

  • Member
  • Posts: 3,887
  • the one and original newt
Re: Drug interactions with Zofran for nausea
« Reply #2 on: June 28, 2006, 08:31:04 AM »
There are no known interactions with ARVs.  Based on what is known about the chemsitry of this drug, in therory there may be a (probably not serious) intereaction with tipranavir (Aptivus).

University of Liverpool HIV Drug Interactions website
"The object is to be a well patient, not a good patient"

Offline Tsadeeq

  • Member
  • Posts: 7
Re: Drug interactions with Zofran for nausea
« Reply #3 on: June 28, 2006, 04:24:16 PM »
Thanks Newt:
I figured I might get a helpful answer from you and I was right.  I would be most interested in setting up a dialogue with you.  I believe my email address is available on the site but, if not, I can send it through this thread.  Incidentally, I am a retired professor of Pharmacology, which is why I asked the very specific question that I did!
- David

Offline gerry

  • Member
  • Posts: 522
  • Joined AM Feb 2003
Re: Drug interactions with Zofran for nausea
« Reply #4 on: June 29, 2006, 10:58:15 AM »
David,

I didn't find any studies specific to your inquiry.  I guess that's partly because it's not used that commonly in this setting.  The drug itself does not induce or inhibit P450 so theoretically, it should not affect the metabolism of ARVs.  It's metabolized extensively in the liver and can be affected by P450 inducers, but there are no dose adjustment recommendations, even with anticonvulsants.

I'm very intrigued by your experience regarding improvement of PN symptoms when you started Zofran, especially since you were requiring opiates to control it prior.  Did you notice it immediately or did it happen gradually?  You might be on to something here.

Gerry

Offline Tsadeeq

  • Member
  • Posts: 7
Re: Drug interactions with Zofran for nausea
« Reply #5 on: June 30, 2006, 07:05:09 PM »
The effect on the PN pain was immediate and is still apparent.  I am taking far fewer opiates for my pain control than before.  I have done a little search of the literature and it is known that 5-HT3 receptors (at which ondansetron is an antagonist) are known to be involved in spinal nociceptive (pain retransmission) mechanisms.  One paper of particular interest can be found at the following website and I suggest that you read the abstract at least: http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=14570668&dopt=Abstract.  There are a number of other references on the subject and another interesting one can be viewed at: https://www.haworthpress.com/store/ArticleAbstract.asp?sid=X9J3RKU7E9VA9G4PTVL0VCU0V5DAE187&ID=51229.

Thanks for your interest!

Incidentally, I have myself published several papers on ondansetron and other 5-HT3 drugs and had hoped that the drug company might feel inclined to provide me with the stuff for free.  The cost through my insurance is $3,000 per month, but some Canadian pharmacies are a whole lot more dollar-friendly if anyone needs to know.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.